Burzynski Patient Steve B.’s Story

  1. The reoccurrence of the cancer was pretty dire; he was having problems with his vision and he faced the prospect of more chemotherapy and little hope for a cure at the end of it. Steve opted to go to the Burzynski Clinic, where he was enrolled in a Phase II clinical trial of ANP, which he began on 6 Nov 2008. He started a Caring Bridge website. 
  2. His wife, Mary, started a Caring Bridge website not long after they came back from the obligatory stay in Houston to learn how to administer ANP. They returned home on Nov 21. 
  3. In the Dec 6 entry, we hear the following:
  4. Steve has been put on a 22 hour per day I.V. infusion using two different medications (antineoplastons). While he does not have any severe side affects, the treatment does cause fatigue. He has been sleeping for the better part of the last two weeks.
  5. ANP is chemotherapy by every reasonable definition. It has side effects. In the same entry, we  hear from the clinic that the ANP might be working TOO well:
  6. On Wednesday of this week, the doctor called to tell us two of his liver enzymes were extremely elevated – – they think as a result of the tumor breaking down and passing through the liver as toxins. Good news, very good news, but they took him off treatment until his enzyme levels return to near normal. As of yesterday, his levels were still not in the safe zone so he is remaining off treatment until Monday when we will do another blood test. 
  7. ANP does have side effects and they can be toxic. Make no mistake. 
  8. On the 10th we get an interesting update:
  9. Steve has been off the treatment for one week and boy is it ever nice to see him back to normal! He goes into intense hibernation mode when he’s on the treatment, but hey, we’ll do what we have to do to try and beat this thing.
  10. It’s hard not to think of Rachel M. before the treatment started and after the treatment started.
  11. When his liver enzymes return to normal, they start him back up on ANP. It’s been 2 weeks, and they are only giving him one of the 2 drugs that he was on previously. This sounds like the way they played around with the AS2-1 and A10 regimen that Justin Bissett was on. Soon we hear what the problem is:
  12. Written Dec 20, 2008 3:30pm

    Hi Everyone,

    I’m going to keep this short and to the point; we were informed on Thursday that Steve is having an adverse allergic reaction to the medication as indicated by his elevated liver enzymes. It happens in about 1% of people who try these meds. Then, we were told there was nothing more they could do for us.

  13. This amounts to about 6 weeks on ANP. He appears to have responded well to the standard chemotherapy he then returned to, but Mary posts sad news in August 2009.
  14. Written Aug 13, 2009 9:56am

    Hi Everyone,There are so many ways to word the news of Steve’s passing; with that, I will say that he is now at peace, with the Lord, in Heaven. His passing was very peaceful with no pain, and no suffering. He was surrounded by family who loved him and saw to it that he had a loving send-off.

  15. For reliable information about clinical trials, visit clinicaltrials.gov. Please consider donating to St. Jude Children’s Research Hospital, the children’s hospital that not only treated Joseph, but once helped a young friend of mine who is no longer with us. As always, visit the patients’ websites for the full story from their perspective.